Thunderstorm Wind, Ottawa
- When
- June 17, 6:36 AM CST
- Where
- Ottawa County, 0.63 mi SE of Afton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.693, -94.963
Strong thunderstorm wind blew down a tree.
Strong to severe thunderstorms developed along a frontal boundary located across southeastern Nebraska during the afternoon hours of the 16th. These storms moved south and southeast across Kansas overnight on the 16th, and spread into eastern Oklahoma during the morning hours of the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed along a frontal boundary located across southeastern Nebraska during the afternoon hours of the 16th. These storms moved south and southeast across Kansas overnight on the 16th, and spread into eastern Oklahoma during the morning hours of the 17th. The strongest storms produced damaging wind and hail up to quarter size.
The morning storms dissipated as they moved into southeastern Oklahoma during the midday hours of the 17th. Another round of strong to severe thunderstorms developed over southeastern Kansas during the late evening hours of the 17th along the frontal boundary that had now moved through much of Kansas. These storms moved southeast and affected northeastern Oklahoma during the morning hours of the 18th. The strongest storms produced hail up to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 17, 5:14 AM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
614 AM CDT Sat Jun 17 2017
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Weakening thunderstorm complex will move across northwest AR
through 15z with a limited threat of wind gusts to 30 knots and
brief MVFR conditions. Additional storms likely late this evening
in the 06-12z time frame with possible MVFR conditions, mainly
north of I-40, as a cold front moves through.
&&
.PREV DISCUSSION... /Issued 257 AM CDT Sat Jun 17 2017/
DISCUSSION...
Keeping a close eye on severe MCS currently dropping southeast
across eastern KS/western MO. HRRR has struggled with the
evolution of this system through most of the night...although the
latest iteration appears to have a reasonable handle. Will likely
see this activity move into parts of northwest AR (and perhaps far
northeastern OK) toward daybreak although in a more weakened
state...but we could still see some gusty winds. Will make some
last minute tweaks to first period PoPs prior to forecast
issuance.
The next order of business will be the widespread excessive heat
for this afternoon. Expect a rather large area of mid 70s dewpoint
pooling across parts of eastern OK...and with highs expected to
top out in the mid/upper 90s will upgrade advisory to an excessive
heat warning for much of northeast OK.
A cold front will advance into southeast KS by late
afternoon/early evening...with additional shower/thunderstorm
development expected along the boundary. This activity should move
into northern sections of the forecast area later Saturday night
as the cold front sags farther south. The front will slow a bit
across southeast OK/western AR in Sunday...and provide the focus
for additional afternoon convection. Strong forecast instability
will support a few severe storms...with large hail/damaging winds
being the main threat. The cold front...along with associated
cloud cover/precipitation will hold afternoon temps down
considerably with highs mainly in the 80s.
The cooler/drier conditions will continue into Monday/Monday
night...with a return to more hot/humid conditions returning by
Tuesday and continuing through the remainder of the week. The
forecast area will remain along the southern edge of the
westerlies...so some nocturnal convection is not out of the
question mainly for the northern areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 98 72 83 63 / 10 40 40 10
FSM 98 76 87 65 / 20 20 50 20
MLC 95 74 85 64 / 10 10 30 20
BVO 97 70 82 59 / 10 50 20 10
FYV 92 71 80 58 / 20 40 40 10
BYV 92 70 79 59 / 70 60 40 10
MKO 95 73 83 61 / 10 20 40 10
MIO 95 70 83 60 / 40 60 40 10
F10 96 73 83 62 / 10 20 20 10
HHW 95 76 89 66 / 10 0 50 50
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
for OKZ049-053-058-062-063-067-068-070>076.
Excessive Heat Warning from 11 AM this morning to 9 PM CDT this
evening for OKZ054>057-059>061-064>066.
AR...Heat Advisory from 11 AM this morning to 9 PM CDT this evening
for ARZ019-020-029.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...14Hazardous Weather Outlook National Weather Service Tulsa OK 500 AM CDT Sat Jun 17 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 500 AM CDT Sat Jun 17 2017 ...DANGEROUS HEAT EXPECTED TODAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...Late Evening. FLASH FLOOD. RISK...Limited. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET... . HEAVY RAIN. RISK...Limited. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET... . DANGEROUS HEAT. RISK...Significant. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Late Morning. AREA AT GREATEST RISK...Northwest of a Vinita to Okemah Line. DISCUSSION... Hot and humid conditions are expected again today, with Heat index values in excess of 105 degrees over a large portion of eastern Oklahoma and west central Arkansas. Parts of northeast Oklahoma will likely see heat indices over 110 degrees. A weakening complex of thunderstorms will move into parts of northwest Arkansas early this morning, with a very limited threat of gusty winds through mid morning. A cold front will move into northeast Oklahoma and northwest Arkansas by late this evening, bringing a good chance of showers and thunderstorms. A few storms could be severe with damaging winds and large hail, along with locally heavy rainfall. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY...Thunderstorm Potential. MONDAY through FRIDAY...No Hazards. EXTENDED DISCUSSION... The cold front will slowly move through the area Sunday, with the threat of showers and thunderstorms and a limited threat of severe weather shifting south during the day. After a brief cool down to start next week, hot weather will return mid to late week. weather.gov/tulsa Contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
515 AM CDT SAT JUN 17 2017
ARZ001-002-010-011-171115-
Carroll AR-Madison AR-Benton AR-Washington AR-
515 AM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...NORTHERN MADISON...
CARROLL AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 615 AM CDT...
At 514 AM CDT, strong thunderstorms were located along a line
extending from 2 miles south of Webb City to 3 miles southeast of
Cassville to 6 miles southeast of Forsyth. Movement was south at 40
mph.
Wind gusts of 40 to 55 mph will be possible with these storms.
Locations in or near the path include...
Springdale... Rogers...
Bentonville... Berryville...
Eureka Springs... Bella Vista...
Lowell... Pea Ridge...
Green Forest... Bethel Heights...
Gravette... Cave Springs...
Highfill... Garfield...
Gateway... Beaver...
Hindsville... Carrollton...
Rudd... Forum...
This includes Interstate 49 between mile markers 75 and 84, and
between mile markers 86 and 93.
LAT...LON 3612 9404 3648 9461 3650 9461 3650 9330
3612 9330
TIME...MOT...LOC 1014Z 343DEG 35KT 3711 9449 3665 9382 3664 9302Special Weather Statement
National Weather Service Tulsa OK
614 AM CDT SAT JUN 17 2017
OKZ057-058-063-171145-
Craig OK-Delaware OK-Ottawa OK-
614 AM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...NORTHWESTERN
DELAWARE AND SOUTHWESTERN OTTAWA COUNTIES UNTIL 645 AM CDT...
At 614 AM CDT, a strong thunderstorm was located 4 miles west of
Afton, moving southeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Vinita... Grove...
Afton... Bernice...
Ketchum... Cleora...
Bernice State Park...
This includes Interstate 44 between mile markers 284 and 298.
LAT...LON 3661 9475 3644 9500 3651 9500 3651 9506
3668 9518 3679 9500
TIME...MOT...LOC 1114Z 321DEG 12KT 3668 9504Special Weather Statement National Weather Service Tulsa OK 655 AM CDT SAT JUN 17 2017 OKZ062-063-171230- Delaware OK-Mayes OK- 655 AM CDT SAT JUN 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELAWARE AND NORTHEASTERN MAYES COUNTIES UNTIL 730 AM CDT... At 655 AM CDT, a strong thunderstorm was located over Chloeta, moving south at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Langley... Kansas... Spavinaw... Oaks... Spavinaw State Park... Leach... Chloeta... Rose... Twin Oaks... Cherokee State Park... LAT...LON 3646 9510 3650 9488 3617 9472 3616 9505 TIME...MOT...LOC 1155Z 347DEG 19KT 3642 9497
Special Weather Statement
National Weather Service Tulsa OK
706 AM CDT SAT JUN 17 2017
OKZ057-062-063-171245-
Craig OK-Delaware OK-Mayes OK-
706 AM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...DELAWARE AND
NORTHEASTERN MAYES COUNTIES UNTIL 745 AM CDT...
At 706 AM CDT, strong thunderstorms were located along a line
extending from 6 miles north of Grove to near Cleora to 2 miles north
of Vinita. Movement was south at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations in or near the path include...
Vinita... Jay...
Grove... Salina...
Langley... Colcord...
Bernice... Ketchum...
Spavinaw... Disney...
Big Cabin... Pensacola...
Hoot Owl... Honey Creek State Park...
Cherokee State Park... Bernice State Park...
Spavinaw State Park... Cleora...
Chloeta... Strang...
This includes Interstate 44 between mile markers 277 and 289.
LAT...LON 3666 9494 3667 9463 3657 9462 3650 9462
3629 9459 3626 9493 3628 9521 3669 9523
TIME...MOT...LOC 1206Z 359DEG 22KT 3668 9474 3658 9494 3667 9514The Tulsa radar (KINX), 79 km away, was scanning. The volume nearest the first event began at 12:35 UTC.
9 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
Strong thunderstorm wind blew down a tree.
Strong thunderstorm wind blew down trees.
Thunderstorm wind gusts were measured to 63 mph one mile east of the airport. Power lines were blown down in Tahlequah.
Strong thunderstorm wind blew down power lines across Highway 100.
Strong thunderstorm wind blew down trees.
Strong thunderstorm wind blew down large tree limbs.
The Oklahoma Mesonet station near Webbers Falls measured thunderstorm wind gusts above 58 mph for more than 15 minutes. Peak gusts during this period were measured to 67 mph.
Thunderstorm wind gusts were measured to 65 mph.
Strong thunderstorm wind damaged a barn in Panola, and snapped numerous large tree limbs across the county.
Portions of several roads were flooded in Wilburton and Panola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705963, 705964, 705965, 705966, 705967, 705969, 705972, 705974, 705976, 705977, 705978, 705979, 705980, 705981.